Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 13, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2025, 5:06 PM CDT for Finney County, Haskell County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2025, 5:06 PM CDT (22:06 UTC)
- Expired
- Apr 23, 2025, 5:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Finney County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:10 PM CDT | HAIL 1 | 4 Wsw Plymell, KS | |
| Apr 23, 5:45 PM CDT | HAIL 1 | 2 Sw Garden City, KS | Social media report of penny to quarter size hail 2 miles southwest of downtown Garden City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 3:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
169
WUUS53 KDDC 232206
SVRDDC
KSC055-081-232245-
/O.NEW.KDDC.SV.W.0013.250423T2206Z-250423T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
506 PM CDT Wed Apr 23 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Finney County in southwestern Kansas...
North central Haskell County in southwestern Kansas...
* Until 545 PM CDT.
* At 506 PM CDT, a severe thunderstorm was located near Plymell,
moving northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Plymell around 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3781 10109 3783 10109 3783 10110 3808 10091
3792 10066 3785 10067 3769 10093
TIME...MOT...LOC 2206Z 222DEG 12KT 3779 10099
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SPRINGER2 follow-up statements
509
WWUS53 KDDC 232219
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
519 PM CDT Wed Apr 23 2025
KSC081-232229-
/O.CAN.KDDC.SV.W.0013.000000T0000Z-250423T2245Z/
Haskell KS-
519 PM CDT Wed Apr 23 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL HASKELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3774 10089 3787 10106 3808 10091 3792 10066
3785 10067 3774 10087
TIME...MOT...LOC 2219Z 222DEG 12KT 3782 10095
$$
KSC055-232245-
/O.CON.KDDC.SV.W.0013.000000T0000Z-250423T2245Z/
Finney KS-
519 PM CDT Wed Apr 23 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN FINNEY COUNTY...
At 519 PM CDT, a severe thunderstorm was located near Plymell, moving
northeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Plymell around 525 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10089 3787 10106 3808 10091 3792 10066
3785 10067 3774 10087
TIME...MOT...LOC 2219Z 222DEG 12KT 3782 10095
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SPRINGER730
WWUS53 KDDC 232234
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
534 PM CDT Wed Apr 23 2025
KSC055-232245-
/O.CON.KDDC.SV.W.0013.000000T0000Z-250423T2245Z/
Finney KS-
534 PM CDT Wed Apr 23 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN FINNEY COUNTY...
At 534 PM CDT, a severe thunderstorm was located near Plymell, moving
northeast at 15 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Garden City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3779 10088 3790 10104 3808 10091 3795 10071
TIME...MOT...LOC 2234Z 222DEG 12KT 3786 10091
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:04 PM CDT, 1 hour 2 minutes earlier. Its key messages:
- There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday.
- Unseasonably cool temperatures are expected Friday.
Area forecast discussion, Apr 23, 4:04 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 404 PM CDT Wed Apr 23 2025 .KEY MESSAGES... - There is a 50 to 70% chance for strong to severe thunderstorms this evening through early Thursday. - Unseasonably cool temperatures are expected Friday. && .UPDATE... Issued at 355 PM CDT Wed Apr 23 2025 **MESOSCALE DISCUSSION** Our special 20Z RAOB showed about 1500 J/kg CAPE, but the low level wind shear was weak (32 m2/s2 SRH). This RAOB also showed that our LCL's are high (~1800 m). This low level shear is expected to increase a bit in the 6 to 7 pm period, however, low level SRH is still expected to remain on the weak (50 to maybe 100 SRH) by this evening. Forecast CAPE is expected to peak around 2000 J/kg in the 5 to 7 pm period. There is weak surface moisture convergence stretching from Oakley down along the Highway 83 corridor. This is where storms are expected to develop first along this zone in the 4 to 6 pm period. Bulk shear from the RAOB is on the weaker side for supercells at 30 kt, but could increase to 40 kt over the next few hours. This would be on the lower end threshold for supercells. The main threats in order of most likely to least would be hail size in the 1" to 2.5" range, damaging straight line winds in the 60 to 75 mph, and perhaps an isolated/brief tornado. Storm mode should evolve to a more messy mode by mid evening as storm interactions increase and as upper level ventilation flow is not expected to be all that strong. It is not exactly clear in how the more robust severe threats will evolve as these storms head east to the Highway 283 corridor. && .DISCUSSION... Issued at 249 PM CDT Wed Apr 23 2025 WV imagery indicates a west-southwest flow aloft prevailing across the Western High Plains. Near the surface, a stalled frontal boundary extends from west central Kansas northeast into north central Kansas. Thunderstorm chances (50-70%) return early this evening, increasing overnight as the SREF indicates another compact upper level shortwave perturbation ejecting east-northeast out of the Southern Rockies into the Western High Plains. In response, a stalled boundary attendant to a surface low in eastern Colorado and stretching northeast across west central Kansas into north central Kansas is projected to lift slowly north through this evening. Meanwhile, prevailing southerlies will continue to draw moisture into south central Kansas and much of southwest Kansas with mid/upper 50s(F) dewpoints spreading further north/northwest through southwest Kansas with the lower 60s(F) moving up into south central Kansas by early evening, increasing instability with MUCAPE values upward of 1500-2000 J/kg. Despite a fairly weak field of westerlies aloft, sufficient instability combined with steepening mid-level lapse rates from diurnal heating behind an exiting cloud shield in central Kansas will set the stage for thunderstorm development as H5 vort maxima associated with the small shortwave trough pushes through the high plains early this evening, interacting with the aforementioned boundary. In accordance with most CAMs, the best chance for storm development is projected to be across extreme southwest Kansas into west central Kansas generally after 21-22Z with storms then spreading east-northeast into central Kansas overnight. This is also supported by the latest HREF painting a corridor of a 70-90% probability for 6-hr QPF exceeding 0.25 of an inch initially in far southwest Kansas, then tracking east-northeast across the remainder of west central and southwest Kansas by late evening. Dependent on lingering outflow boundaries from potential activity tonight, thunderstorm chances (50-70%) continue into Thursday as medium range ensembles indicate little change to the overall pattern with a west-southwesterly flow aloft prevailing across the Western High Plains, downstream of an increasingly more negatively-tilted upper level trough pushing ashore off the Pacific into southern California. Surface low is projected to still be situated in eastern Colorado with an attendant frontal boundary extending northeast through northwest Kansas toward southern Nebraska. Another 24 hours of prevailing southerlies will enhance moisture advection into south central and much of southwest Kansas ahead of a sharpening dryline extending southward of the surface low into the vicinity of the New Mexico/Texas border, providing ample instability. Once again, thunderstorm development is expected sometime late Thursday afternoon into Thursday evening as another series of H5 vort maxima eject out of the Southern Rockies, interacting with the aforementioned dryline/adjacent frontal boundary. A less active period is forecast Friday as weak ridging aloft builds in across the Western High Plains in conjunction with a cold front pushing southward through western Kansas into the Texas Panhandle/western Oklahoma, lowering precip chances. Above normal temperatures are forecast tonight as prevailing southerlies further draw warmer air into western Kansas, not to mention draw increased moisture into the area. With the latest HREF showing a 50-70% probability of temperatures dropping below 55F in west central and extreme southwest Kansas to a 60-80% probability of temperatures slipping below 60F in central Kansas, look for widespread lows in the 50s(F). Slightly cooler temperatures are expected Thursday with potential lingering morning convection and increased cloud cover. Expect afternoon highs generally up into the lower/mid 70s(F) with the HREF showing a 70-90% probability of temperatures exceeding 70F. However, highs may struggle to climb out of the 60s(F) in areas of prolonged cloud cover/lingering rain. Unseasonably cool temperatures are likely Friday in wake of a cold front pushing through western Kansas Friday morning. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1155 AM CDT Wed Apr 23 2025 Thunderstorms are expected to develop across portions of southwest Kansas generally after 21-23Z, potentially affecting the vicinity of all TAF sites periodically through early Thursday morning. Otherwise, VFR conditions are expected to prevail through late evening. Light southeasterly upslope winds and higher relative humidity will be conducive to low level stratus development late tonight as suggested by the HRRR, resulting in potential MVFR cigs in vicinity of all TAF sites developing generally after 08-10Z. As for winds, South-southeast winds around 15 to 25kt with gusts up to 30kt are expected to persist through mid/late evening as a stalled front boundary extending from west central Kansas northeast up into north central Kansas begins to lift slowly north this afternoon. Outside of possible gustier winds from thunderstorm outflow, winds are expected to subside somewhat tonight with loss of daytime heating. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Sugden DISCUSSION...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Apr 23, 3:43 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 343 PM CDT Wed Apr 23 2025 KSZ030-031-043>046-061>066-074>081-084>090-240500- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 343 PM CDT Wed Apr 23 2025 /243 PM MDT Wed Apr 23 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected to develop across west central Kansas and extreme southwest Kansas early this evening, then spread east-northeast toward central Kansas overnight. The strongest storms will be capable of producing up to 2 to 3 inch hail and damaging winds in excess of 60 to 70 mph. Isolated tornadoes are possible. Due to the expected slow moving nature of potential storms, heavy rainfall associated with the strongest storms may lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to severe thunderstorms will be possible across portions of southwest and central Kansas Thursday. The strongest storms will be capable of producing 1 to 2 inch hail and damaging winds in excess of 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally west of a Hays to Coldwater line, generally after 5 PM CDT.
In the hours before
Special weather statement, Apr 23, 4:37 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT Wed Apr 23 2025
KSZ030-044-045-232215-
Trego KS-Lane KS-Ness KS-
437 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS...SOUTHWESTERN
TREGO AND NORTHEASTERN LANE COUNTIES THROUGH 515 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving northeast at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Pendennis around 450 PM CDT.
Utica around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Kansas.
&&
LAT...LON 3889 10008 3866 9990 3843 10038 3857 10052
3870 10043 3870 10016 3884 10015
TIME...MOT...LOC 2136Z 233DEG 26KT 3855 10038
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
SPRINGERSpecial weather statement, Apr 23, 4:38 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
438 PM CDT Wed Apr 23 2025
KSZ062-063-076-232215-
Finney KS-Kearny KS-Haskell KS-
438 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY AND NORTHWESTERN HASKELL COUNTIES THROUGH 515 PM
CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Plymell, moving northeast at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Plymell around 455 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.
&&
LAT...LON 3771 10109 3774 10109 3774 10112 3776 10114
3800 10086 3780 10065 3762 10099
TIME...MOT...LOC 2138Z 231DEG 18KT 3773 10102
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
SPRINGERLocal storm report, Apr 23, 4:54 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
454 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Hail Scott City 38.48N 100.91W
04/23/2025 M1.00 Inch Scott KS Emergency Mngr
Picture of quarter-sized hail sent to us via
Slack from county emergency manager.
&&
BennettLocal storm report, Apr 23, 4:57 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
457 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Hail 2 S Scott City 38.45N 100.91W
04/23/2025 M1.25 Inch Scott KS NWS Employee
Off-duty NWS employee reported half-dollar
sized hail 2 miles south of Scott City.
&&
BennettLocal storm report, Apr 23, 5:02 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
502 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail Scott City 38.48N 100.91W
04/23/2025 M2.00 Inch Scott KS NWS Employee
Just over 2 inches.
&&Local storm report, Apr 23, 5:03 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
503 PM CDT Wed Apr 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Hail 2 SW Shields 38.59N 100.47W
04/23/2025 E1.25 Inch Lane KS Public
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:18 PM CDT | Special Weather Statement | DDC | Barber | 27 min |
| Apr 22, 7:23 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 52 min |
| Apr 22, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 47 min |
| Apr 22, 7:54 PM CDT | Special Weather Statement | DDC | Barber | 36 min |
| Apr 22, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 62 min |
| Apr 22, 8:51 PM CDT | Flash Flood Warning | DDC | Barber | 3 hr |
| Apr 22, 8:54 PM CDT | Special Weather Statement | DDC | Barber | 36 min |
| Apr 22, 9:25 PM CDT | Special Weather Statement | DDC | Barber | 50 min |
| Apr 23, 9:34 AM CDT | Special Weather Statement | DDC | Edwards | 26 min |
| Apr 23, 10:05 AM CDT | Special Weather Statement | DDC | Trego | 25 min |
| Apr 23, 10:28 AM CDT | Special Weather Statement | DDC | Ellis | 32 min |
| Apr 23, 11:20 AM CDT | Special Weather Statement | DDC | Ellis | 25 min |
| Apr 23, 11:48 AM CDT | Special Weather Statement | DDC | Kiowa | 27 min |
| Apr 23, 4:37 PM CDT | Special Weather Statement | DDC | Lane | 38 min |
| Apr 23, 4:38 PM CDT | Special Weather Statement | DDC | Haskell | 37 min |
| Apr 23, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 42 min |
| Apr 23, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 38 min |
| Apr 23, 5:16 PM CDT | Special Weather Statement | DDC | Morton | 44 min |
| Apr 23, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| Apr 23, 5:31 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 24 min |
| Apr 23, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| Apr 23, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| Apr 23, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 52 min |
| Apr 23, 6:25 PM CDT | Tornado Warning | DDC | Lane, Scott | 35 min |
| Apr 23, 6:28 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 31 min |
| Apr 23, 6:37 PM CDT | Special Weather Statement | DDC | Haskell | 23 min |
| Apr 23, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 44 min |
| Apr 23, 6:56 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 49 min |
| Apr 23, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Kearny, Scott | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.